South Dakota, 2001

Hail in South Dakota, August 25, 2001

August 25, 2001 · NWS UNR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 9:30 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 9:30 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT SAT AUG 25 2001

WEAK SHORT WAVE ROUNDING UPR RIDGE OVR GT BASIN CURRENTLY MOVG EWD
ACRS WY...AS SEEN IN WATER VAPOR IMAGERY. AXIS OF INSTABILITY SETS
UP ACRS SWRN SD AND BLACK HILLS THIS AFTN...WITH CAPES NEAR 2000
J/KG AND LIS OF MINUS 5-6. THIS IN COMBINATION WITH RECOVERING DEW
PTS AND HEATING MAY TRIGGER A FEW TSTMS ACRS THESE AREAS THIS
AFTN...SO HAVE UPDATED FCST TO REFLECT THIS. WAVE PROPAGATES EWD
ONTO PLAINS TONIGHT...WHERE GOOD THETA-E AND WARM AIR ADVECTION AS
LLJ SETS UP WILL ALLOW SOME ELEVATED CONVECTION TO OCCUR. CURRENT
FCST HANDLES THIS WELL.

.UNR...NONE.
JOHNSON

In the hours before

Special weather statement, Aug 25, 9:19 AM MST, 4 hours 13 minutes before
SDZ013-014-024>032-041>044-046-047-049-WYZ057-251915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1019 AM MDT SAT AUG 25 2001

THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER PORTIONS OF WESTERN
SOUTH DAKOTA THROUGH TONIGHT. HOWEVER...THUNDERSTORMS THAT DEVELOP
WILL CONTAIN BRIEF HEAVY RAIN.

.DISCUSSION...A WEAK WAVE WILL MOVE THROUGH WYOMING THIS AFTERNOON
TOUCHING OFF ISOLATED THUNDERSTORMS OVER THE BLACK HILLS.

AS THE WAVE MOVES THROUGH SOUTH DAKOTA OVERNIGHT...ADDITIONAL
THUNDERSTORMS WILL DEVELOP ON THE ADJACENT PLAINS...MAINLY SOUTH OF
A LINE FROM STURGIS TO FAITH. BRIEF HEAVY RAIN IS POSSIBLE.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...MEADE...BUTTE...CROOK...LAWRENCE...
MELLETTE...TODD...WESTON...HAAKON...FALL RIVER AND PENNINGTON.

WCJIN-WYNE

HELGESON
Special weather statement, Aug 25, 9:53 AM MST, 3 hours 39 minutes before
SDZ013-014-024>032-041>044-046-047-049-WYZ057-252000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1053 AM MDT SAT AUG 25 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS SOUTH OF A LINE FROM SPEARFISH TO FAITH. THE MAIN
THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...A WEAK WAVE WILL MOVE THROUGH WYOMING THIS AFTERNOON
TOUCHING OFF ISOLATED THUNDERSTORMS OVER THE BLACK HILLS...SOME OF
WHICH MAY BE SEVERE. DIME SIZED HAIL OR GREATER WILL BE THE MAIN
THREAT.

AS THE WAVE MOVES THROUGH SOUTH DAKOTA OVERNIGHT...ADDITIONAL
THUNDERSTORMS WILL DEVELOP ON THE ADJACENT PLAINS. ISOLATED DAMAGING
WIND GUSTS WILL BE THE MAIN THREAT.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...MEADE...BUTTE...CROOK...LAWRENCE...
MELLETTE...TODD...WESTON...HAAKON...FALL RIVER AND PENNINGTON.

WCJIN-WYNE

HELGESON

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lawrence

When
August 25, 1:32 PM MST
Where
Lawrence County, 2 mi S of Dumont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.217, -103.750

Hail, Lawrence

When
August 25, 1:40 PM MST to 1:56 PM MST
Where
Lawrence County, 13 mi S of Lead
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -103.750

Hail, Pennington

When
August 25, 2:03 PM MST
Where
Pennington County, 2 mi WNW of Rochford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -103.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265949, 5265950, 5265951.